Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Took resperidone for aggression. Noticed weight gain. Alternative medicine without side effect?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3040 Questions
My adult son has autism and took resperidone for several years for aggression with good results. However, the side effect of weight gain has become an issue. His PCP suggested Haldol instead and he has lost 12 lbs so far. He is now having problems with aggression again. He is currently at 1 mg. 2 tabs BID. We tried adding valium 10 mg. however since he will not swallow pills, I use a mortar & pestle to grind up his meds to a powder and he takes it with a shot of kool-aid. But the valium is very sour, even when I've used ice cream or yogurt or applesauce to try and hide the taste. I have even tried it, and no wonder he spits it out; it is AWFUL!
So here is my question: is there another anti-anxiety mediation that is similar but without a nasty taste? I've questioned several pharmacies and no one so far has been able to help. Are all benzodiazepines chemically similar enough that they would all have a similar taste? These are controlled substances in Florida and samples are not available and I don't want to spend a huge amount trying to find one that I can administer that won't get spit out if they are all going to taste the same! This will probably be for long term use so the less adverse side effects the better. Thank You!
Posted Wed, 20 Mar 2013 in Medicines and Side Effects
Answered by Dr. Luchuo Engelbert Bain 17 minutes later
Hi and thanks so much for the question.
As you rightly put it, these are drugs that are supposed to be used only when careful considerations with respect to the particular patient in question, response to treatment and side effects. A patient who abruptly starts to be unresponsive to a treatment needs a careful reevaluation. This could either be due to another condition which has to be managed alongside or deserve an increase in dose or association of a new product. In psychiatric conditions like these, careful considerations need to be made.
A conversation or behavioural investigations has to be made by your treating physician to check other associated condition. Anxiety generally progresses to depression and an anti depressant might be necessary.
The change in attitude should cannot be totally attributed to the taste i the drug. If a careful investigation identifies that as the cause, then similar drugs or particular mixtures can be suggested by the physician. Not all of them have the same taste. Prescription in anti anxiety, benzodiazepines and tricyclic anti depressants, which could be very helpful in this case needs a careful evaluation preferably by a psychiatrist. I suggest you do not change or modify the patients treatment yourself. Its better you work with your physician to ease monitoring and response.
Booking an appointment with a psychiatrist and/or psychologist, in my opinion in the best thing to do.
Thanks as I wish you the best. will be honored answering any further questions if any, Best regards
Luchuo , MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor